Lightning Learning: Local Anaesthetic Toxicity
Local Anaesthetics (LAs) are used widely in Emergency Medicine. LAs acts to block sodium channels.
Toxicity occurs rapidly when LAs enters systemic circulation. This can occur accidentally during regional blocks or if too much LAs is used.
Early features include: paresthesia, tinnitus, muscle twitching, hypertension and tachycardia.
It can present as seizures, a sudden drop in consciousness or severe agitation.
Cardiac effects are late and can be either bradyarrhythmias or tachyarrhythmias – leading to cardiac arrest.
Managing cardiac arrest secondary to LA toxicity involves intravenous 20% Lipid Emulsion (Intralipid), which may need to be obtained from theatres.
Do not use Propofol!
Stop LA injection/infusion
Bolus 1.5 ml/kg of Intralipid
Start 15 ml/kg/hr infusion
After 5 minutes, if no improvement of loss of ROSC – give a further bolus. Maximum of 3 total boluses given at 5 minute intervals. The infusion can be doubled to 30 ml/kg/hr if no improvement after 5 minutes or loss of ROSC. It can take an hour to recover.